Dry cough due to lisinopril and other ACE inhibitors

  Articles

Angiotensin converting enzyme (ACE) inhibitors are a drug used to treat high blood pressure . They lower blood pressure by interfering with the body's production of angiotensin II , a substance that constricts blood vessels.

As important as the drug is in treating conditions like heart failure and coronary artery disease , ACE inhibitors can cause side effects. One of the most common is a persistent dry cough. In some cases, the cough may be mild, but sometimes it can be so strong that you need to change your treatment.

This article looks at the causes of ACE inhibitor-related coughs, who is most likely to get hurt, and what you can do if they do.

Learn about medicine / Teresa Chiechi

How common is a cough?

A persistent dry cough is a side effect associated with all ACE inhibitors. Studies show that between 5% and 20% of users can be affected. The cough can appear hours after the first dose or even weeks or months later.

Examples of ACE inhibitors include:

In about 20% of cases, the cough may be severe enough to warrant a change in treatment.

Summary

All ACE inhibitors can cause coughing. One in five users may be affected, although most do not need to change their medication because of this.

Why does the cough occur?

ACE inhibitors work by blocking the enzyme angiotensin II, which causes vasoconstriction (narrowing of the blood vessels). This narrowing can cause high blood pressure and make the heart work harder.

Although vasoconstriction is a normal process that helps regulate blood flow, it can be a problem in people with high blood pressure. By relaxing blood vessels and increasing blood flow, blood pressure can be lowered.

However, angiotensin II has other functions that can indirectly induce coughing in some people. Angiotensin II breaks down a substance called bradykinin . When angiotensin II is blocked, bradykinin can begin to accumulate in the airways.

The buildup can cause an inflammatory response and a persistent tingling sensation in the chest and throat. In some people, this can lead to a violent dry cough.

Summary

Taking ACE inhibitors can increase the amount of a substance called bradykinin. This can irritate the airways, inflammation, and cough.

Risk factor's

Most people who take ACE inhibitors do not have a cough. It's not clear why some people have a cough and others don't, but there are certain factors that can increase your risk, including:

  • Advanced age
  • Woman
  • Be a non-smoker
  • Asthma
  • Airway hyperresponsiveness (eg, caused by COPD )
  • Sensitive cough reflex (eg, caused by previous infection or trauma to the airways)

Usually one of these factors is not enough to trigger a cough associated with ACE inhibitors. A combination of two or more is required.

Should you change your medications?

Coughs caused by ACE inhibitors can only be cured by discontinuing the medication. That said, you should never stop treatment without first talking to your healthcare provider. Depending on your circumstances, the benefits of treatment may outweigh the worries.

At the same time, your cough may have nothing to do with an ACE inhibitor. More tests may be required to find the cause .

If you develop a cough while taking an ACE inhibitor, it is important to speak with your doctor and discuss whether it is worth switching to another medication. It may or may not be.

Start by asking yourself:

  • Does your cough prevent you from doing certain activities?
  • How Much Does Coughing Affect Your Sleep?
  • Does a cough affect your quality of life?

If you and your healthcare provider decide that a side effect is unacceptable, you may want to consider whether a similar type of medicine called an angiotensin II receptor blocker (ARB) could be used instead.

ARBs can be as effective as ACE inhibitors in lowering blood pressure. However, in people with advanced heart disease, ACE inhibitors are known to reduce the overall risk of death, while ARBs do not.

By weighing the pros and cons of changing your medications, you can make the right decision.

Summary

The only way to cure a cough associated with ACE inhibitors is to stop treatment and switch to another type of drug. But this is not always possible, and you and your doctor must weigh the benefits and risks to determine whether switching is the right option.

Summary

One of the most common side effects of ACE inhibitors is a persistent dry cough. The same activity that allows ACE inhibitors to lower blood pressure can cause other substances, such as bradykinin, to build up in the airways. In some people, it can cause inflammation of the airways and coughing.

The only way to cure a cough associated with ACE inhibitors is to stop treatment, but this is not always an option. While a similar type of drug called ARB can also treat high blood pressure, it may not be the right option for people with serious heart disease or other serious medical conditions.

Get the word of drug information

While taking ACE inhibitors, check your blood pressure regularly, see your doctor, and consult with him or her if you experience any side effects, such as coughing or other side effects.

Frequently asked questions

  • No. Cough suppressants don't really help because they don't address the underlying cause of the airway inflammation. If your cough is affecting your quality of life, ask your doctor if switching to a different type of medicine is a smart choice.

  • Stopping taking an ACE inhibitor can cause your blood pressure to rise and increase your risk of heart attack and stroke. Abrupt cessation of intake can also cause anxiety and an increased heart rate. Never stop taking an ACE inhibitor or change the dose without first talking to your doctor.

Related Articles
Foods to Avoid If You Have Dry Mouth From Radiation

Dry mouth (xerostomia) is a common side effect of radiation therapy for people undergoing treatment for head and neck cancer. Read more

Thyroid adenoma: Causes, Treatment, and Diagnosis

The thyroid is a small, butterfly-shaped gland in the front of your throat that produces hormones affecting a number of Read more

NSAIDs and You Thyroid Function

Nonsteroidal anti-inflammatory drugs (NSAIDs) are the most frequently taken over-the-counter medications. Due to their systemic or whole body effects, it's Read more

How Doctors Are Failing Thyroid Disease Patients

The thyroid disease community has continually mentioned the lack of support they experience and the difficulty they have navigating the Read more

LEAVE A COMMENT